Missouri, 2016Flash Flooding and Flooding in Missouri, July 3, 2016
July 3, 2016 · NWS EAX · 11 events in 7 counties and zones
Moderate to heavy rain overnight produced between 3 and 7 inches of rainfall over a short span. As a result, several areas of flooding across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy rain overnight produced between 3 and 7 inches of rainfall over a short span. As a result, several areas of flooding across the area. While the flash flooding was minimal, there was a longer period where area roads were closed due to standing water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 2, 11:09 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 2, 11:09 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1209 AM CDT SUN JUL 3 2016
.Discussion...
Issued at 338 PM CDT SAT JUL 2 2016
Widespread light to moderate rain continues through the afternoon
and evening hours as strong isentropic lift ahead of the incoming
mid level trough. Seeing as though precipitation has been ongoing
all day the boundary layer across the area is fairly stable as
surface temperatures remain in the 60s and lower 70s. Just to the
south of the deeper cloud cover, namely across southern Kansas and
Missouri the sun has allowed for ample warming into the middle to
upper 80s. Instability on the order of 1500+ J/kg has built in over
that area, which should allow for thunderstorm development later
this afternoon and this evening. The area with the best convergence
at the surface appears to be in central and southern/southeastern
Kansas, and this area is most likely to be the breeding ground for
these afternoon/evening thunderstorms. Expect this activity to roll
east or slightly southeast with time, which would mean some
thunderstorm action perhaps for the southern half of the forecast
area. With the boundary being reinforced by ongoing rain, it's
unlikely that the axis of instability will work very far north. This
focus for low level ascent remaining so far south with a good low
level jet around 30 to 40 kts transporting plenty of moisture north
and over the cooler air should help keep widespread rain with some
embedded thunderstorms going through the overnight hours. This
isentropic component to the system will be supplemented by the mid
level wave, which will ultimately drop east/southeast through the
area bringing with it ample mid level support for ascent. Given the
rich moisture in the atmosphere along with supreme lift the concerns
for a corridor of heavy rain along and on either side of the I-70
corridor remains rather high through the rest of the night.
Supplementing in the extreme rainfall amounts through the overnight
hours will be the mid and upper level flow will run almost perfectly
parallel to the east-west low level boundary. This will create
training storms through the night. With roughly 1 to 3+ inches
already having fallen across the area the soils are now likely
saturated and any additional rain will likely cause widespread
river/stream flooding and perhaps a few areas of flash flooding
where the heavier rains exist. Expect the period of the heaviest
rain to occur generally between sunset tonight and sunrise on Monday
morning, more specifically during the overnight hours.
As the trough slowly makes its way out of the area subsidence in its
way will take control along with drier conditions associated with a
continental originated surface ridge noses into the area behind a
cold front. Expect rain to gradually come to an end from west to
east through the day on Monday, leaving mostly dry conditions for
Independence Day festivities. Expect a few areas in central Missouri
to hold onto rain and showers through perhaps the afternoon hours,
but the evening should be amply dry for firework displays to go off
with little problem. Warm conditions then move in for the middle
part of the week with temperatures expected to be in the 90s. Given
how much rain is falling over the next few days the humidity could
get oppressive, and with the temperatures in the lower to middle
90s heat index values could reach well above 100 degrees. the next
chance for rain will likely come Tuesday night and Wednesday with a
progressive trough moving through the area.
&&
.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1210 AM CDT SUN JUL 3 2016
IFR cigs/vis in moderate shra with embd ts will affect the terminals
thru 15Z before rain tapers off to lgt shra. Drizzle will then be
possible tomorrow afternoon as IFR cigs/MVFR vis persists. Winds out
the east around 10kts will back to the NE during the day tomorrow
while remaining btn 5-10kts.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through late tonight for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through late tonight for MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Leighton
Aviation...73Hazardous weather outlook, Jul 2, 4:01 AM CST, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT SAT JUL 2 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
501 AM CDT SAT JUL 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD HEAVY RAIN IS EXPECTED TODAY AND TONIGHT. FLASH FLOODING
AND RIVER FLOODING IS POSSIBLE. ISOLATED STRONG STORMS ARE ALSO
POSSIBLE WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE INTO SUNDAY WITH FLASH
FLOODING...RIVER FLOODING AND STRONG STORMS ALL CONTINUING TO BE
POSSIBLE AS WELL.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
Flash Flood, Clay
- When
- July 3, 12:32 AM CST to 3:32 AM CST
- Where
- Clay County, Prathersville to 0.81 mi SSE of Prathersville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.320, -94.280
The bridge on NE 124th Street to the east of Mosby was not passable due to high water.
Flash Flood, Platte
- When
- July 3, 12:33 AM CST to 3:33 AM CST
- Where
- Platte County, 1.48 mi NNW of Waldron to 1.36 mi NNW of Waldron
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.250, -94.810
Highway 45 at Dry Lake Road was closed due to water over the road.
Flood, Platte
- When
- July 3, 12:37 AM CST to 3:37 AM CST
- Where
- Platte County, 1.06 mi SSE of Parkville to 1.69 mi ESE of Parkville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.187, -94.689
A low water bridge was flooded at 6th and West Streets in Parkville.
Flood, Lafayette
- When
- July 3, 2:45 PM CST to 5:45 PM CST
- Where
- Lafayette County, 2.38 mi WSW of Page City to 1.92 mi SW of Higginsville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.111, -93.767
There was a water rescue just north of Higginsville. The road was closed, but the victim may have driven around the barrier before the vehicle stalled in the middle of standing water. No injury was reported from this incident.
Flood, Howard
- When
- July 3, 3:45 PM CST to 6:45 PM CST
- Where
- Howard County, 3.59 mi WNW of Armstrong to 6.24 mi SW of Estill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.293, -92.760
Law enforcement across the county reported several roads closed due to lingering flooding from heavy rains.
Flood, Jackson
- When
- July 3, 3:45 PM CST to 6:45 PM CST
- Where
- Jackson County, 0.69 mi N of Oak Grove to 1.99 mi WNW of Oak Grove
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.010, -94.130
Several roads were closed across eastern Jackson County due to lingering flooding from heavy rains.
Flood, Johnson
- When
- July 3, 3:45 PM CST to 6:45 PM CST
- Where
- Johnson County, 5.44 mi NNE of Pittsville to 4.97 mi NNE of Quick City
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.903, -93.962
Several roads across Johnson County Missouri were closed due to lingering flooding from heavy rain.
Flood, Saline
- When
- July 3, 3:45 PM CST to 6:45 PM CST
- Where
- Saline County, 0.77 mi E of Ridge Prairie to 2.02 mi S of Ridge Prairie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.949, -93.066
County Road J south of Interstate 70 was closed due to lingering flooding from heavy rain.
Flood, Saline
- When
- July 3, 3:45 PM CST to 6:45 PM CST
- Where
- Saline County, 4.35 mi WNW of Sweet Spgs to 3.91 mi NNE of Sweet Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.997, -93.493
Between Emma and Sweet Springs 125th Road was closed due to lingering flooding from heavy rain.
Flood, Saline
- When
- July 3, 3:45 PM CST to 6:45 PM CST
- Where
- Saline County, 3.55 mi WNW of Sweet Spgs to 3.96 mi W of Sweet Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.981, -93.485
County Road VV was closed north of Emma due to lingering flooding from heavy rain.
Flood, Saline
- When
- July 3, 3:45 PM CST to 6:45 PM CST
- Where
- Saline County, 1.66 mi NNW of Pipertown to 3.04 mi NNE of Marshall Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.991, -93.166
County Road UU was closed due to lingering flooding from heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, July 3, 20161 death · $10,000 · EF1 · 10 events
- Tornado and Flash Flooding in Kentucky, July 3 to 4, 2016$447,000 · EF0 · 8 events
- Damaging Wind in Texas, July 3, 2016$550,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, July 3 to 4, 2016$150,000 · 1 in hail · 28 events
- Hail and Damaging Winds in North Dakota, July 3, 2016$275,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, July 3, 20164 injured · 1 event
- Hail and Damaging Winds in New Mexico, July 3, 2016$35,000 · 1.75 in hail · 6 events
- Damaging Winds in South Carolina, July 3, 2016$24,000 · 56 kt wind · 5 events
- Heat in Texas, July 3 to 7, 201621 events
- Heat in Louisiana, July 3 to 7, 201617 events
- Flood and Hail in South Dakota, July 3, 20161.75 in hail · 5 events
- Hail in South Dakota, July 3, 20161.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650181, 650182, 650183, 650184, 650185, 650186, 650187, 650188, 650189, 650190, 650191.